Extreme Cold/Wind Chill, Roseau
- When
- February 26, 9:00 PM CST to February 27, 10:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Wind chill temperatures dropped into the 40 below to 50 below zero range. Morning lows on the 27th generally ranged in the 20s below zero.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Wind chill temperatures dropped into the 40 below to 50 below zero range. Morning lows on the 27th generally ranged in the 20s below zero. A six year old girl was found dead from exposure outside an apartment complex in Bemidji early on the morning of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 26, 6:03 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 PM CST WED FEB 26 2014
.UPDATE...
ISSUED AT 600 PM CST WED FEB 26 2014
GETTING BLIZZARD CONDITIONS IN AND AROUND BEMIDJI WITH POWER
OUTAGES AND TREES DOWN. HAVE ISSUED BLIZZARD WARNING FOR SOUTHERN
BELTRAMI AS WINDS SEEM TO BE FUNNELING DOWN ROUTE 2 INTO BJI. THE
REST OF THE FORECAST IS IN GOOD SHAPE...FOR NOW.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CST WED FEB 26 2014
FORECAST CHALLENGE CONCERNS NEAR TERM WIND/VSBY THEN TEMPERATURES.
OVERALL MODELS IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AND
WILL USE BLEND.
COLD FRONT HAS NEARLY COMPLETED ITS SURGE THROUGH THE FA. WINDS
STRONG AS EXPECTED HOWEVER VSBY VARIES QUITE A BIT LOOKING AT
REGIONAL WEB CAMS. BRIEF NEAR WHITE OUT CONDITIONS ASSOCIATED WITH
ISOLD SHSN IN CU STREAMERS. BASED ON REPORTS APPEARS TO BE SHORT
LIVED SO AM PLANNING ON HOLDING ON TO ADVISORY AS IMPACTS SHORT
TERM AND ISOLATED IN COVERAGE. EXPECT WINDS TO DIMINISH THIS
EVENING EASING BLSN PROBLEM BUT WITH STRONG COLD ADVECTION WIND
CHILLS WILL BE THE ISSUE. SURFACE HIGH WILL BUILD INTO THE CENTER
OF THE FA BY MORNING. COLDEST AIR WILL BE CENTERED OVER EASTERN FA
AND WITH WINDS HOLDING UP WILL SEE LOWEST WINDS CHILLS THIS AREA.
FOR THIS WILL ISSUE WIND CHILL WARNING EAST OF THE VALLEY AND HOLD
WITH WIND CHILL ADVISORY OVER REMAINDER OF THE FA.
SURFACE HIGH PRESSURE SHIFTS OFF TO THE EAST THURSDAY WITH SLIGHT
WARM ADVECTION AND RETURN FLOW ALONG AND WEST OF VALLEY. WITH VERY
COLD START TEMPERATURE RECOVER WILL BE MINOR. COLDEST TEMPERATURES
WILL BE EAST OF THE VALLEY REMAINING BLO ZERO WITH SLIGHTLY WARMER
TEMPERATURES TO THE WEST.
MINIMUM TEMPERATURES WILL BE TRICKY THURSDAY NIGHT AS SURFACE
INVERTED TROUGH WORKS INTO THE FA BY MORNING. SNOW CHANCES LOOK
SLIM HOWEVER MODELS INDICATING CLOUD COVER WHICH WILL HOLD
TEMPERATURES UP SOME.
COLDER AIR PUSHES BACK IN FRIDAY AS TROUGH EXITS. HELD MAXIMUM
TEMPERATURES IN THE SINGLE DIGITS WITH CLOUDS BUT THIS MAY BE
OPTIMISTIC.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED FEB 26 2014
VERY COLD PERIOD WITH HAZARDOUS WIND CHILLS CONTINUE INTO THE
WEEKEND WITH LOWS GENERALLY 15 TO 25 BELOW AND HIGHS REMAINING
BELOW ZERO SATURDAY.
ANOTHER ROUND OF RE-REINFORCING COLD AIR WILL DROP OVER THE AREA AS
THE EXTENDED PERIOD BEGINS LATE SATURDAY. STORM SYSTEM ENTERING
CALIFORNIA LATE WEEK WILL MOVE EAST INTO THE CENTRAL PLAINS...BUT IT
CERTAINLY LOOKS LIKE HIGH PRESSURE AND COLD DRY AIR MASS CENTERED
OVER THE CANADIAN PRAIRIES INTO THE FAR NORTHERN PLAINS WILL KEEP
MOST OF THE PRECIPITATION SOUTH OF THE AREA. POPS ESSENTIALLY HAVE
BEEN ELIMINATED FROM THE SUNDAY FORECAST. THEN HIGH PRESSURE AND
COLD MON-TUE. 12Z EURO CONTINUES WITH THE IDEA OF A WEAK SHORT WAVE
FOR WEDNESDAY WHILE THE CORRESPONDING GFS HOLDS THIS FEATURE WEST OF
THE REGION WITH STRONGER HIGH HOLDING. BOTH PIECES OF GUIDANCE
AGREE ON A SOMEWHAT LONGER LIVED RETURN FLOW WARM AIR ADVECTION
PERIOD WITH 1000-500MB THICKNESSES NUDGING TO 520-530DM AND 850 MB
TEMPS TRYING TO ATTAIN MINUS 10C. SO WELL BELOW AVERAGE TEMPS FOR
NOW WITH A SHOT AT A LITTLE MODERATION THIS TIME NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 1226 PM CST WED FEB 26 2014
VSBYS WILL SLOWLY IMPROVE BY 3Z AND WINDS WILL SUBSIDE AS HIGH
PRESSURE BUILDS INTO THE AREA. EXPECT VFR CONDITIONS TO ALSO MOVE
INTO THE ENTIRE REGION OVERNIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ006-
007-014-015-024-026-028-038-049-052-054.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NDZ008-016-027-
029-030-039-053.
MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ006-
009-016-022>024-027-028-030>032-040.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR MNZ001>004-007-027-029-030-040.
WIND CHILL WARNING FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR MNZ005-006-008-009-013>017-022>024-028-031-032.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ001>005-007-
008-013>015-017-029.
&&
UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 650 AM CST WED FEB 26 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 650 AM CST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR WEDNESDAY MORNING. WIND CHILLS OF 25 TO 35 BELOW ZERO ARE EXPECTED. ALSO A WINTER WEATHER ADVISORY IS IN EFFECT FOR WEDNESDAY LATE MORNING UNTIL WEDNESDAY EVENING. WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS. THEN WINDS WILL BECOME MORE NORTHERLY THIS AFTERNOON AT 30 TO 40 MPH WITH HIGHER GUST. BLOWING AND DRIFTING SNOW ARE EXPECTED. VISIBILITIES MAY REDUCE TO 1/2 MILE THIS AFTERNOON IN BLOWING SNOW. IF WINDS ARE MUCH STRONGER OR VISIBILITIES DECREASE MORE THAN EXPECTED...THEN A BLIZZARD WARNING MAY BE NEEDED FOR TODAY. ALSO A WIND CHILL ADVISORY MAY BE NEEDED FOR WEDNESDAY NIGHT FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. A VIGOROUS UPPER LEVEL SYSTEM WILL MOVE ACROSS THE AREA TODAY AND PRODUCE GUSTY WEST OR NORTH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL ADVISORY MAY BE NEEDED THURSDAY MORNING AND AGAIN THURSDAY NIGHT AND FRIDAY MORNING AND THROUGH SATURDAY MORNING. WINDS AND LOW TEMPERATURES WILL PRODUCE LOW WIND CHILLS FOR TONIGHT THROUGH SATURDAY MORNING. NO SIGNIFICANT SNOW IS FORECAST THROUGH SATURDAY MORNING. THE COMBINATION OF LOW TEMPERATURES AND WIND CHILLS PRODUCE THE LOW WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
555 PM CST WED FEB 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM BLIZZARD BEMIDJI 47.48N 94.88W
02/26/2014 BELTRAMI MN EMERGENCY MNGR
TREES DOWN AND POWER OUTAGES AND BLIZZARD CONDITIONS IN
BEMIDJI FOR ABOUT THE PAST HOUR
&&
DKELLENBThe national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492060, 492062, 492063, 492064, 492065, 492066, 492067, 492068, 492069, 492070, 492071, 492072, 492073, 492074, 492075.